New Mexico, 2010

Damaging Wind and High Wind in New Mexico, December 30, 2010

December 30, 2010 · NWS MAF · 3 events in 3 counties and zones

A passing upper level trough and associated strong mid level winds mixing to the surface combined with a tight surface pressure gradient over the area to produce high winds across portions of the Guadalupe Mountains in New Mexico and the adjacent plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper level trough and associated strong mid level winds mixing to the surface combined with a tight surface pressure gradient over the area to produce high winds across portions of the Guadalupe Mountains in New Mexico and the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 10:21 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 30, 10:21 AM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1121 AM CST THU DEC 30 2010

.DISCUSSION...
THE HIGH WIND WARNING...WIND ADVISORY AND RED FLAG WARNING WILL
REMAIN AS THEY ARE. WIND SPEEDS WILL BEGIN TO INCREASE AREAWIDE AS
TEMPERATURES RISE.  THE LATEST AVIATION DISCUSSION IS INCLUDED
BELOW.

&&

.AVIATION...
ALTHOUGH VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH THE NEXT 24
HOURS...GUSTY SOUTHWEST TO WEST WINDS WILL BEGIN TO AFFECT THE
REGION LATE THIS MORNING AND PERSIST THROUGH THE AFTERNOON.  WINDS
WILL BE STRONGEST AT KCNM...WHERE GUSTS NEAR 50KT ARE POSSIBLE IN
THE 19Z-23Z TIME FRAME.  ELSEWHERE...SUSTAINED SOUTHWEST WINDS
AROUND 25KT WITH GUSTS AROUND 35KT APPEAR LIKELY THIS AFTERNOON.
THERE WILL BE A LULL IN WINDS BEGINNING AROUND 31/01Z...BUT WEST
WINDS WILL PICK UP AGAIN OVERNIGHT BEHIND AN EASTWARD MOVING PACIFIC
COLD FRONT.  THEREFORE...BLUSTERY WINDS WILL INCREASE AGAIN AT
CARLSBAD THIS EVENING...THEN SPREAD EAST TO MIDLAND BY 31/09Z.
THERE WILL BE ANOTHER LULL IN THE WINDS FRIDAY MORNING...HOWEVER
STRONG WINDS ALOFT OVER THE AREA WILL RESULT IN WESTERLY WINDS
INCREASING AGAIN LATE FRIDAY MORNING AND AFTERNOON.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...PECOS...PRESIDIO VALLEY...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     SCURRY...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ FRIDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

     HIGH WIND WARNING UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Dec 30, 3:27 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CST THU DEC 30 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
427 AM CST THU DEC 30 2010 /327 AM MST THU DEC 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

INCREASING WINDS CAN BE EXPECTED ACROSS ALL AREAS TODAY. HIGH
WINDS ACROSS THE GUADALUPE MOUNTAINS WILL CONTINUE WITH SOUTHWEST
WINDS OF 40 TO 50 MPH WITH GUSTS NEAR 90 MPH...ESPECIALLY IN THE
HIGHER ELEVATIONS AND THROUGH GUADALUPE PASS. WIND IMPACTS WILL BE
MOST NOTABLE ON U.S. HIGHWAY 62 180 THROUGH GUADALUPE PASS...
ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. A HIGH WIND
WARNING REMAINS IN EFFECT THROUGH TONIGHT.

HIGH WINDS CAN ALSO BE EXPECTED ACROSS THE EDDY COUNTY PLAINS...
VAN HORN AND HIGHWAY 54 CORRIDOR REGION...UPPER TRANS PECOS AND
DAVIS MOUNTAINS. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR
60 MPH CAN BE EXPECTED. A HIGH WIND WARNING REMAINS IN EFFECT
TODAY.

ACROSS MOST OF THE PLAINS...WINDY CONDITIONS CAN BE EXPECTED.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL OCCUR
TODAY AND A WIND ADVISORY REMAINS IN EFFECT. AREAS OF BLOWING DUST
MAY ALSO OCCUR ACROSS THE PLAINS. VISIBILITIES MAY BE REDUCED TO
NEAR ONE MILE...ESPECIALLY NEAR CONSTRUCTION SITES AND PLOWED
FIELDS.

DRY...WARM AND WINDY WEATHER WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...WESTERN AND
CENTRAL PERMIAN BASIN...TRANS PECOS REGION...DAVIS MOUNTAINS...
MARFA PLATEAU AND BIG BEND REGION. A RED FLAG WARNING HAS BEEN
ISSUED FOR THESE AREAS. RESIDENTS ARE URGED TO AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO WIND-DRIVEN
WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
ON FRIDAY AND A HIGH WIND WARNING REMAINS IN EFFECT FOR THESE
AREAS.

CONTINUED DRY AND WINDY CONDITIONS ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS MAY BRING ISOLATED AND BRIEF CRITICAL FIRE WEATHER
CONDITIONS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
December 30, 12:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
December 30, 1:00 PM MST to 6:00 PM MST
Where
Eddy County Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lea

When
December 30, 5:30 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -103.344

A brief thunderstorm combined with environmental windy conditions to produce a strong wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269741, 269738, 275640.